I have pouchitis. I constantly have nausea with the antibiotics. Rather than turn to phenegran or zofran, does anyone have any other recommendations? What about getting rid of the taste of the antibiotic in my mouth?
Replies sorted oldest to newest
Most antibiotics can be taken with food, which often reduces any nausea (don't take Cipro with dairy, though). If the taste you're describing is from Flagyl, then I don't know any way to reduce it - others might. In my case it lessened considerably over time.
Swallow the pills rapidly after a gulp of water. Do not leave them sitting on your tongue, flush with water and do a power swallow and this will reduce bad taste. I always take cipro/flagyl with food. I really try not to leave pills on my tongue long enough to be tasted, because they are not meant to be tasted.
A good mouthwash after a power swallow with lots of water should take care of any residual aftertaste. So time your meds after meals and before you brush your teeth and take your mouthwash. This is what I have always done. I use a fluoride mouthwash anyway because it strengthens the enamel on your teeth.
I list it as an "allergy," but I truly just have a super super strong intolerance to it. Within 24 hours I have intractable nausea and vomiting. It even landed me in the ER once. I just refuse to take it now.
But many just find upset stomach/nausea as an issue.
Although it can make you a bit sleepy I use gravol (the motion sickness medication (OTC))
for occasional nausea...to avoid the 'big sleep' I use the baby dose that dissolves under your tounge...just enough to take the edge off of my nausea but not enough to make me woosy or dopey...
It also comes in liquid, chewable and adult swallowables.
Added bonus is that it slows down your bowels as well.
Thank you everyone for your input. I appreciate it.
The last antibiotic I was taking, Levosquin, was not doing the job of clearing the pouchitis. After 8 days I finally told my doctor, hey I'm getting worse not better. He switched my antibiotic and I am taking it 2x a day. I started to feel better after 2 days on it.
I was asking about the taste of antibiotic in my mouth. This is 24/7, it is not right after I take the pill. This particular medicine (Biaxin) gives me the sour taste in my mouth, all the time. I've tried, gum, mints, everything. It is always there. I guess I'll have to muddle through. My doctor, who I trust with my life, has given me Ondansetron to take for my horrible nausea. It works like a charm. I put the pill on my tongue to dissolve and within a half hour the nausea beings to subside. I am finally beginning to see light at the end of the tunnel. Thanks All.